Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS Bismarck, ND

May 31, 20184 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 31, 2018, 4:29 PM MDT for 4 counties in North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 4:29 PM MDT (22:29 UTC)
Expired
May 31, 2018, 5:15 PM MDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Dunn County, ND, Mercer County, ND, Morton County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 112 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:17 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WUUS53 KBIS 312229
SVRBIS
NDC025-057-059-089-312315-
/O.NEW.KBIS.SV.W.0031.180531T2229Z-180531T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
529 PM CDT THU MAY 31 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dunn County in southwestern North Dakota...
  Northwestern Morton County in south central North Dakota...
  Northeastern Stark County in southwestern North Dakota...
  Southwestern Mercer County in south central North Dakota...

* Until 615 PM CDT/515 PM MDT/.

* At 528 PM CDT/428 PM MDT/, a line of severe thunderstorms was 
  located 5 miles south of Richardton to near Marshall, moving east 
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. At 519 PM CDT, a 
           confirmed tornado was reported 5 miles south of 
           Richardton.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hebron and Richardton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4679 10236 4711 10240 4719 10199 4678 10197
TIME...MOT...LOC 2228Z 260DEG 18KT 4695 10229 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

VINING/KRANZ
2 follow-up statements
131 
WWUS53 KBIS 312255
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
555 PM CDT THU MAY 31 2018

NDC025-057-059-089-312315-
/O.CON.KBIS.SV.W.0031.000000T0000Z-180531T2315Z/
Dunn ND-Morton ND-Stark ND-Mercer ND-
555 PM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
CDT/515 PM MDT/ FOR SOUTHEASTERN DUNN...NORTHWESTERN MORTON...
NORTHEASTERN STARK AND SOUTHWESTERN MERCER COUNTIES...

At 555 PM CDT/455 PM MDT/, a severe thunderstorm was located 5 miles
northwest of Hebron, or 16 miles northwest of Glen Ullin, moving east
at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4679 10221 4711 10222 4715 10199 4678 10197
TIME...MOT...LOC 2255Z 260DEG 18KT 4697 10209 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

VINING/KRANZ
385 
WWUS53 KBIS 312313
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
613 PM CDT THU MAY 31 2018

NDC025-057-059-089-312323-
/O.EXP.KBIS.SV.W.0031.000000T0000Z-180531T2315Z/
Dunn ND-Morton ND-Stark ND-Mercer ND-
613 PM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNN...
NORTHWESTERN MORTON...NORTHEASTERN STARK AND SOUTHWESTERN MERCER
COUNTIES WILL EXPIRE AT 615 PM CDT/515 PM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for south central and southwestern North Dakota.

LAT...LON 4679 10221 4711 10222 4715 10199 4678 10197
TIME...MOT...LOC 2313Z 260DEG 18KT 4698 10197 

$$

VINING/KRANZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:27 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 31, 2:27 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
327 PM CDT Thu May 31 2018

.SHORT TERM...(This evening through Friday)
Issued at 227 PM CDT Thu May 31 2018

Main forecast concern will be severe storms.

We continue to destabilize across western North Dakota this
afternoon. General showers and thunderstorm continue over
northeast Montana into far north west ND. Scattered thunderstorms
have recently developed near Dickinson and are expected to lift
northeast.

Cams continue to point at another round of thunderstorms
developing along the MT border later this afternoon. Increasing
bulk shear and strong lapse rates point to an increasing threat of
large hail and damaging winds. A tornado threat also remains,
especially along the stalled boundary from around Beach northeast
toward Minot.

Another round of thunderstorms is also possible late this evening
into the overnight hours as the low level jet increases across
the region.

A more significant storm threat is possible on Friday as the
shortwave trough moves through the area. Very large hail and
damaging winds in excess of 70 mph are possible again. HREF
updraft helicity to 150 m2/s2 are pegged over south central ND
around 00 UTC Saturday. Although there could be a quick transition
to a MCS, at least initially there could be a threat for a
tornado with any discrete cells before they transition. Convection
should push into eastern ND by late evening.

.LONG TERM...(Friday night through Thursday)
Issued at 227 PM CDT Thu May 31 2018

After thunderstorms exit the area cooler and drier air filters
into the region. Could be an isolated thunderstorm Saturday and
breezy to windy conditions. Otherwise no significant weather into
early next week when we enter into another active pattern with
systems moving through a zonal to southwest flow every 36 to 48
hours.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 227 PM CDT Thu May 31 2018

Thunderstorms and low VFR/possibly MVFR ceilings are the aviation
hazard for the 18Z TAF period. Thunderstorms in the west will
continue developing through the afternoon and push eastward through
the evening hours. Some storms in the west and in north central
areas may become severe with damaging winds and large hail. A few
tornadoes may be possible. Areas with thunderstorms should expect
gusty and erratic winds, along with low VFR/MVFR ceilings.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, May 31, 2:42 PM MDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
342 PM CDT Thu May 31 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
342 PM CDT Thu May 31 2018 /242 PM MDT Thu May 31 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected across western North Dakota
this afternoon, from Bowman through Watford City, Killdeer, and
New Town. These storms may form into one or two lines as they
enter central North Dakota late afternoon and this evening. The
primary threats are large hail to around two inches in diameter,
damaging wind gusts in excess of 70 mph, possibly a few tornadoes,
and dangerous lightning. The greatest threat is this afternoon
across western North Dakota.

Additional thunderstorms, possibly strong to severe, may move
across western and central North Dakota late tonight from Montana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday, a potentially significant severe weather event is
forecast, especially across central North Dakota. Severe thunderstorms
may develop between US Highway 83 and 85 by early Friday
afternoon, and quickly form into a squall line as they progress
east through the remainder of the afternoon and into the evening.
Threats are still a bit uncertain, and depend on how fast
individual storms form into a line. However, there is the
potential for very large hail in the afternoon. The threat may
quickly change to predominately wind with a squall line with
potential gusts over 70 mph. A few tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is likely today through Friday across most of
western and central North Dakota.

In the hours before

Local storm report, May 31, 2:02 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     3 NW MARSHALL           47.17N 102.38W
05/31/2018  E60 MPH          DUNN               ND   CO-OP OBSERVER

            STRONG WINDS AND HAIL....LARGEST HAIL STONES
            NICKELS.

&&
Local storm report, May 31, 2:33 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TORNADO          4 NW HIRSCHVILLE        47.11N 102.62W
05/31/2018                   DUNN               ND   TRAINED SPOTTER

&&
Special weather statement, May 31, 3:13 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
413 PM CDT THU MAY 31 2018

NDZ017-312200-
McKenzie ND-
413 PM CDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCKENZIE COUNTY UNTIL
500 PM CDT/400 PM MDT/...

At 413 PM CDT/313 PM MDT/, a strong thunderstorm was located 10 miles
west of Theodore Roosevelt National Park North Unit, or 18 miles
southwest of Watford City, moving northeast at 35 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Watford City, Arnegard and Theodore Roosevelt National Park North
Unit.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for northwestern North Dakota.

LAT...LON 4747 10355 4758 10366 4784 10347 4778 10318
      4764 10310
TIME...MOT...LOC 2113Z 226DEG 31KT 4758 10349

HAMILTON
Local storm report, May 31, 3:18 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
418 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 N DICKINSON           46.92N 102.79W
05/31/2018  M1.00 INCH       STARK              ND   TRAINED SPOTTER

            STILL HAILING AT TIME OF REPORT.

&&

TJK
Local storm report, May 31, 3:38 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             MARSHALL                47.14N 102.33W
05/31/2018  E1.25 INCH       DUNN               ND   CO-OP OBSERVER

            BUSTED WINDOW DUE TO HAIL. REPORT OF 1.75
            INCHES OF RAIN.

&&
Local storm report, May 31, 3:39 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       3 SW MARSHALL           47.11N 102.38W
05/31/2018  M1.11 INCH       DUNN               ND   CO-OP OBSERVER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
            SW MARSHALL. STRONG WINDS EST. @ 60 MPH.
            NICKEL AND DIME SIZED HAIL STONES.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:27 PM MDTSpecial Weather StatementBISDivide48 min
May 30, 9:02 PM MDTSevere Thunderstorm WarningBISDivide, Williams58 min
May 30, 9:48 PM MDTSpecial Weather StatementBISBurke27 min
May 30, 10:07 PM MDTSpecial Weather StatementBISWilliams38 min
May 30, 10:28 PM MDTSpecial Weather StatementBISRenville32 min
May 30, 11:26 PM MDTSpecial Weather StatementBISMcKenzie49 min
May 31, 12:58 AM MDTSpecial Weather StatementBISMcKenzie47 min
May 31, 1:34 AM MDTDense Fog AdvisoryBISBurleigh, Emmons, Foster, Kidder, Logan, McHenry and 8 more8 hr
May 31, 1:47 AM MDTSpecial Weather StatementBISMcKenzie43 min
May 31, 2:00 AM MDTSevere Thunderstorm WarningBISMcKenzie41 min
May 31, 1:08 PM MDTSpecial Weather StatementBISDunn37 min
May 31, 1:41 PM MDTSevere Thunderstorm WarningBISDunn, Stark64 min
May 31, 1:45 PM MDTTornado Warning Tornado observedBISDunn30 min
May 31, 2:13 PM MDTTornado WarningBISDunn, Mercer32 min
May 31, 2:28 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark47 min
May 31, 2:47 PM MDTTornado WarningBISMercer, Oliver28 min
May 31, 3:12 PM MDTSevere Thunderstorm WarningBISDunn, Stark48 min
May 31, 3:13 PM MDTSpecial Weather StatementBISMcKenzie47 min
May 31, 3:17 PM MDTSevere Thunderstorm WarningBISMercer, Oliver58 min
May 31, 3:40 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark65 min
May 31, 4:23 PM MDTTornado Warning Tornado observedBISMorton, Stark22 min
May 31, 4:41 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark64 min
May 31, 4:41 PM MDTTornado WarningBISDunn, Mercer, Stark34 min
May 31, 5:19 PM MDTSpecial Weather StatementBISOliver41 min
May 31, 5:28 PM MDTSevere Thunderstorm WarningBISMorton, Oliver62 min
May 31, 5:43 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.